PubMed | Hospital Universitario La Paz, Hospital Joan XXIII, Hospital Universitario Gregorio Maranon and Institute Investigacion Sanitaria Gregorio Maranon, Hospital Of Torrejon Of Ardoz and 70 more.
Type: Journal Article | Journal: The American journal of gastroenterology | Year: 2016
The aims of this study were to assess the risk of relapse after discontinuation of anti-tumor necrosis factor (anti-TNF) drugs in patients with inflammatory bowel disease (IBD), to identify the factors associated with relapse, and to evaluate the overcome after retreatment with the same anti-TNF in those who relapsed.This was a retrospective, observational, multicenter study. IBD patients who had been treated with anti-TNFs and in whom these drugs were discontinued after clinical remission was achieved were included.A total of 1,055 patients were included. The incidence rate of relapse was 19% and 17% per patient-year in Crohns disease and ulcerative colitis patients, respectively. In both Crohns disease and ulcerative colitis patients in deep remission, the incidence rate of relapse was 19% per patient-year. The treatment with adalimumab vs. infliximab (hazard ratio (HR)=1.29; 95% confidence interval (CI)=1.01-1.66), elective discontinuation of anti-TNFs (HR=1.90; 95% CI=1.07-3.37) or discontinuation because of adverse events (HR=2.33; 95% CI=1.27-2.02) vs. a top-down strategy, colonic localization (HR=1.51; 95% CI=1.13-2.02) vs. ileal, and stricturing behavior (HR=1.5; 95% CI=1.09-2.05) vs. inflammatory were associated with a higher risk of relapse in Crohns disease patients, whereas treatment with immunomodulators after discontinuation (HR=0.67; 95% CI=0.51-0.87) and age (HR=0.98; 95% CI=0.97-0.99) were protective factors. None of the factors were predictive in ulcerative colitis patients. Retreatment of relapse with the same anti-TNF was effective (80% responded) and safe.The incidence rate of inflammatory bowel disease relapse after anti-TNF discontinuation is relevant. Some predictive factors of relapse after anti-TNF withdrawal have been identified. Retreatment with the same anti-TNF drug was effective and safe.